# SDR CA110818005

- Difficulty date: August 15, 2011
- Submitted: January 23, 2013
- Operation: Air carrier
- Make and model: Piper PA-31
- Aircraft time: 17,095 hours
- Engine: Lyc TIO540A2B
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Condition: Failed
- Location: Lt Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: R, E
- Precautionary procedure: E

## Discrepancy

(CAN) AT APPROX 2115 UTC ON 15 AUG 11, IN CRUISE FLIGHT, ENROUTE, EXPERIENCED DROP IN MANIFOLD PRESSURE ON LT ENGINE, FOLLOWED BY VIBRATION.  PILOT FEATHERED PROP, SECURED ENGINE, DECLARED EMERGENCY, DIVERTED, AND LANDED WITHOUT FURTHER INCIDENT.  SUBSEQUENT INSPECTION REVEALED THAT NR 3 CYLINDER ATTACH STUDS HAD FAILED. CAUSE ASSESSED AS FRETTING, FOLLOWED BY EVENTUAL LOOSENING OF 1 OR MORE STUDS, LEADING TO FAILURE.  OPERATOR INTENDS TO AMEND MX SCHEDULE TO REQUIRE TORQUE CHECK OF ALL CYLINDER ATTACH STUDS WITHIN 100 HRS AFTER ENGINE O/H, AND THEREAFTER AT 200 HR INTERVALS.
